Bottom line: Among older patients treated with ACEIs or ARBs, trimethoprim-sulfamethoxazole is associated with a major increase in the risk of hyperkalemia-associated hospitalization relative to other antibiotics. Alternate antibiotic therapy should be considered in these patients when clinically appropriate.
Antoniou T, et al. Trimethoprim-sulfamethoxazole-induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: a population-based study. Arch Intern Med. 2010 Jun 28;170(12):1045-9.
Population-based, nested case-control study. Population included patients age 66+ who were also receiving continuous therapy of either ACE inhibitor or angiotensin II receptor blockers (ARB). Cases were patients who had a hyperkalemia-associated hospitalization within 14 days of a prescription for trimethoprim-sulfamethoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin. Each case had 4 controls from the same cohort matched for age, sex, and presence or absence of chronic renal disease and diabetes. RESULTS: Over 14 years, identified 371 (out of 4148) admissions within 14 days of antibiotic use. Compared with amoxicillin, the odds ratio for hyperkalemia-associated hospitalization among patients taking trimethoprim-sulfamethoxazole was 6.7 (95% confidence interval, 4.5-10.0). No similar risk was found with the use of the other antibiotics. Table 2 displays adjusted OR for various antibiotics